Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 37, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Oct 2, 2016, 8:45 AM MDT for Fremont County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2016, 8:45 AM MDT (14:45 UTC)
- Expired
- Oct 2, 2016, 9:30 AM MDT
- In force
- 45 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
County Fremont County, ID
The radar
The Pocatello radar (KSFX), 185 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 2.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206
WUUS55 KPIH 021445
SVRPIH
IDC043-021530-
/O.NEW.KPIH.SV.W.0037.161002T1445Z-161002T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
845 AM MDT SUN OCT 2 2016
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL FREMONT COUNTY IN SOUTH CENTRAL IDAHO...
* UNTIL 930 AM MDT
* AT 845 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED 10 MILES NORTH OF ST ANTHONY...OR 15 MILES WEST OF
ASHTON...AND MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
HENRYS LAKE...ST ANTHONY...ASHTON RESERVOIR...
ISLAND PARK VILLAGE...PONDS LODGE...LAST CHANCE...
ISLAND PARK RESERVOIR...MACKS INN...SHOTGUN VILLAGE...
ASHTON HILL...RED ROCK PASS...BIG SPRINGS...
HARRIMAN STATE PARK AND NORTHERN SAINT ANTHONY SAND DUNES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4393 11168 4412 11191 4440 11172 4440 11162
4455 11161 4454 11146 4459 11153 4464 11152
4467 11147 4470 11149 4471 11142 4475 11138
4473 11132 4465 11128 4462 11122 4458 11123
4453 11113 4449 11112 4447 11105 4441 11105
TIME...MOT...LOC 1445Z 224DEG 45KT 4411 11175
$$
VALLE2 follow-up statements
813
WWUS55 KPIH 021503
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
903 AM MDT SUN OCT 2 2016
IDC043-021530-
/O.CON.KPIH.SV.W.0037.000000T0000Z-161002T1530Z/
FREMONT ID-
903 AM MDT SUN OCT 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM MDT
FOR EASTERN FREMONT COUNTY...
AT 901 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES NORTH OF ASHTON RESERVOIR...OR 8 MILES NORTH OF
ASHTON...MOVING NORTHEAST AT 50 MPH.
IN ADDITION...AT 840 AM...60 MPH WAS REPORTED IN SUGAR CITY.
LOCATIONS IMPACTED INCLUDE...
HENRYS LAKE...ASHTON RESERVOIR...ISLAND PARK VILLAGE...PONDS LODGE...
LAST CHANCE...ISLAND PARK RESERVOIR...MACKS INN...SHOTGUN VILLAGE...
HARRIMAN STATE PARK...ASHTON HILL AND BIG SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4404 11154 4428 11179 4440 11168 4440 11162
4447 11162 4455 11155 4454 11146 4458 11152
4473 11138 4460 11122 4458 11123 4453 11114
4453 11113 4449 11112 4447 11106 4446 11105
4441 11105
TIME...MOT...LOC 1501Z 234DEG 45KT 4420 11148
$$
VALLE320
WWUS55 KPIH 021531
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
931 AM MDT SUN OCT 2 2016
IDC043-021541-
/O.EXP.KPIH.SV.W.0037.000000T0000Z-161002T1530Z/
FREMONT ID-
931 AM MDT SUN OCT 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FREMONT COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4404 11154 4428 11179 4440 11168 4440 11162
4447 11162 4455 11155 4454 11146 4458 11152
4473 11138 4460 11122 4458 11123 4453 11114
4453 11113 4449 11112 4447 11106 4446 11105
4441 11105
TIME...MOT...LOC 1529Z 224DEG 45KT 4420 11148
$$
VALLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 8:35 AM MDT, 10 minutes earlier.
Area forecast discussion, Oct 2, 8:35 AM MDT, 10 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 835 AM MDT SUN OCT 2 2016 .UPDATE... Updated the afternoon and evening forecast for rain chances to reflect a drying trend for part of the afternoon across southeast Idaho. Expect intense convection to develop late afternoon and evening with marginally severe thunderstorms possible roughly along and east of the I-15 corridor. Valle && .PREV DISCUSSION... /issued 306 AM MDT SUN OCT 2 2016/ SHORT TERM...Today through Tuesday. A plethora of potentially impactful weather is in store across SE Idaho the next couple of days, including strong thunderstorms, strong winds, a major temperature drop and mountain snow. The main concerns for today will be the threat for strong thunderstorms and non-thunderstorm gusty winds across the Southern Highlands and southern Snake Plain, with southerly wind gusts around 30 mph across these areas this afternoon. As for the thunderstorm threat, the best chance for strong thunderstorms will be between roughly 3 PM MDT this afternoon and 8 PM MDT this evening. The most favored locations will be over the Central Mountains and the Eastern Snake Plain east to the Wyoming border. The main threat from thunderstorms will be potentially damaging wind gusts and frequent lightning. Secondary impacts include the potential for large hail and brief heavy rain. However, relatively quick thunderstorm motions should limit flash flood threat. Thunderstorm development will be aided by a wave of low pressure swinging northward across the area during peak heating combined with an eastward-advancing strong surface cold front along with favorable environmental conditions for organized, long-lived thunderstorm cells and cell clusters. Another impact is the threat for mountain snowfall. After a strong cold front swings through the region Sunday night and Monday morning, snow levels will fall rapidly, especially when combined with falling precipitation. A strong area of low pressure will pass through SE Idaho on Monday, and the heaviest snows will be focused over the Central Mountains through the day. Several inches of snow will be possible, mainly above 7,000 feet elevation. This may result in slushy or snow-covered roads at pass level. The heaviest snows will then shift to the Eastern Highlands and Wyoming border region Monday afternoon and will continue through much of Monday night. Snow levels will be a bit lower here, perhaps as low as 6,000 to 6,500 feet. A Winter Weather Advisory has thus been issued for high terrain areas to highlight potential impacts to travel. A wind advisory has been issued for Monday afternoon and evening for the Snake Plain, southern Highlands and Eastern Magic valley. West to southwest winds will quickly increase late Monday afternoon across these areas, peaking from the mid-afternoon through the early evening hours. These winds will create difficult travel, especially on north-south routes. We may also see areas of blowing dust which will limit visibility. The amount of blowing dust will be limited for those areas that have seen recent rainfall, but nonetheless the threat does exist. The wind may also be strong enough to bring down some weaker tree branches, which if falling on wires could result in isolated power outages. LONG TERM...Tuesday through next Sunday. The strong low pressure will exit into Montana on Tuesday, spelling an end to the heaviest precipitation across the Eastern Highlands Tuesday morning. The break in precipitation will be short, however as a second disturbance moves in on its heels. This will bring another round of mountain snows beginning Tuesday afternoon across the Central Mountains and Tuesday evening across the Eastern Highlands. This activity is expected to continue through Wednesday night, with several additional inches of snowfall possible, mainly above 6,500 feet elevation. Drier air is expected to build into the region on Thursday, with showers gradually ending during the day. A warm-up is then expected to commence on Friday, with temperatures rebounding to around or slightly above climatological averages by next weekend. A few showers may skirt the Central Mountains and Continental Divide region Sunday, but confidence remains low on precipitation timing and placement at this forecast range. AD/GK AVIATION...Expect showers and thunderstorms throughout today at the TAF sites. Most widespread activity should be after noon local time. Should stay mainly VFR but in the heaviest showers could see a brief period of MVFR ceilings and visibility. Strong cold front moves through tonight and expect windy conditions at BYI...PIH and IDA with sustained winds approaching 30 knots with gusts near 40 knots. The threat for showers will continue as well with occasional MVFR ceilings as well. GK FIRE WEATHER...Will have widespread showers and thunderstorms again today with the brunt of the activity after noon. A strong cold front will pass through eastern Idaho late tonight and Monday morning. Expect about a 20 to 30 degree drop in high temperatures from Sunday to Monday with snow levels dropping to 6 to 7 thousand feet. Wetting rains are likely in places below the snow level with accumulating snow above 6500 feet. Very windy conditions are also likely mainly in zones 425 and 410 with sustained winds of 30 mph or greater possible Monday afternoon. Long term it should be a wet and cold week with temperatures well below normal for early October with a drying and warming trend beginning Friday into next weekend. GK && .PIH Watches/Warnings/Advisories... Wind Advisory from noon to 9 PM MDT Monday for IDZ017-020>022. Winter Weather Advisory from 6 AM Monday to midnight MDT Monday night for IDZ018-019-023-025-031-032. &&
In the hours before
Special weather statement, Oct 2, 5:44 AM MDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
544 AM MDT SUN OCT 2 2016
IDZ019-023-021245-
UPPER SNAKE HIGHLANDS ID-CARIBOU HIGHLANDS ID-
544 AM MDT SUN OCT 2 2016
...THUNDERSTORM PRODUCING FREQUENT LIGHTNING AND SMALL HAIL
APPROACHING TETON VALLEY...
AT 543 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF SWAN VALLEY...MOVING NORTHEAST AT 35 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND FREQUENT
LIGHTNING. IN ADDITON...WIND GUSTS TO 35 MPH WILL BE POSSIBLE ALONG
WITH BRIEF HEAVY RAIN.
SEEK A STURDY SHELER AND KEEP AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4331 11151 4343 11169 4406 11106 4405 11105
4363 11104
TIME...MOT...LOC 1143Z 222DEG 31KT 4346 11150
AD/GKThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 2:13 AM MDT | Wind Advisory | PIH | 42 hr | |
| Oct 2, 2:27 AM MDT | Winter Weather Advisory | PIH | 42 hr | |
| Oct 2, 5:44 AM MDT | Special Weather Statement | PIH | Bonneville, Teton | 61 min |
| Oct 2, 9:07 AM MDT | Special Weather Statement | PIH | Butte | 38 min |
| Oct 2, 1:11 PM MDT | Special Weather Statement | PIH | Teton | 34 min |
| Oct 2, 3:21 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont | 54 min |
| Oct 2, 3:33 PM MDT | Special Weather Statement | PIH | Bonneville, Teton | 57 min |
| Oct 2, 3:38 PM MDT | Special Weather Statement | PIH | Bingham | 52 min |
| Oct 2, 3:40 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Clark, Fremont, Jefferson | 50 min |
| Oct 2, 4:01 PM MDT | Special Weather Statement | PIH | Franklin | 44 min |
| Oct 2, 4:12 PM MDT | Special Weather Statement | PIH | Fremont | 48 min |
| Oct 2, 4:15 PM MDT | Special Weather Statement | PIH | Madison | 45 min |
| Oct 2, 4:20 PM MDT | Special Weather Statement | PIH | Oneida | 55 min |
| Oct 2, 4:30 PM MDT | Special Weather Statement | PIH | Bonneville | 45 min |
| Oct 2, 4:37 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Oneida, Power | 38 min |
| Oct 2, 4:39 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson | 51 min |
| Oct 2, 5:11 PM MDT | Tornado Warning | PIH | Clark, Fremont, Jefferson, Madison | 49 min |
| Oct 2, 5:31 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson, Madison | 44 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.